advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Forest City, Iowa, USA:

I am an elementary school nurse, and I have a student with type 1 diabetes who regularly has low and high blood sugars and does not carb count. It is not uncommon for him to be as low as 30-40 mg/dl [1.7- 2.2 mmol/L along with the highs in the 200-400 mg/dl [11.1-22.2 mmol/L]. For example, he will be over 300 mg/dl [16.7 mmol/L], and with in an hour or two, he could be in the 40 mg/dl [2.2 mmol/L] range.

When someone runs high and lows frequently, is it possible for this individual to have a very low blood sugar (12 mg/dl [0.7 mmol/L]) and remain conscious (as in building a higher tolerance for low and high blood sugar readings)? The student remained conscious but was lethargic and very quiet. He was given a Kudo bar along with milk, his parent was notified, and within 15 minutes his blood sugar went to 44 mg/dl [2.4 mmol/L]. He then went to lunch, and, 30 minutes afterward, his blood sugar was in the 180 mg/dl [10 mmol/L] range.

Answer:

It sounds like you should have a conference -- telephone call or face to face -- with the student and perhaps also with parents to discuss your observations. This may be useful to empower the child or parents to discuss such issues with their diabetes treatment team. It may also be helpful for the team to hear directly from you since they also may have some insight.

One other comment: we have often found it helpful to treat hypoglycemia only with simple carbs (glucose tablets, Lifesavers, juice, soda) and not extra calories since this may contribute to the high after-hypoglycemia blood glucose you report.

SB

DTQ-20010508182300
Original posting 4 May 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.